Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Took motrin and benadryl for mild cold. Noticed broken capillaries all over body. Should I be concerned?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5794 Questions
I caught a mild cold from my daughter, took a Motrin and Benadryl before bed, woke up with broken capillaries all over body. Some concentrated together and others spread out. Concentrated areas are abdomen, thighs and back. Had chem panel, CBC, metabolic panel, pt time, inr, UA, Liver and lipid panels. Also, burning feeling popping up in different areas sporadically. All labs were perfect except Alt which was 1 point over normal. Started period same day. Doctor said its probably the virus, put me on 5 days of prednisone and ordered a redraw in 2 weeks. Also said it could be my immune system going overboard. 5 days later, the petechiae is slowly fading, not so bright but still clearly visible. Cold is almost gone. But burning in right leg has stayed and is concerning me. I do have periodic sciatica and this burning feels similar to that but in different spots. I can move my leg and it will go from calf to groin and then to foot. It is not consistent in area of leg. Should I be concerned or have some other test done? Could my immune system overdrive have caused some sort of nerve issue in one leg?
Posted Sat, 23 Feb 2013 in Infections
Answered by Dr. Rahul Kumar 2 hours later
Hello dear,
As rightly mentioned by your treating physician it could be viral.

What happens actually in viral infections is that the immune system forms complexes with viral antigen.

These complexes can do following two things .

1. They can destroy the platelets and cause purpura.
2. They can get deposited in small vessels and cause vasculitis.

As you had burning pain and that too more in legs, probably it was vasculitis. The treatment of choice is prednisolone which you have already taken. Dont worry about the pain. In vasculitis pain persists for few days even when lesions are gone. It will decrease with time, although not completely, as you have sciatica.

Immune system overdrive wont affect just one nerve. So please don't worry about that

For now you dont need to do any other test. If you get similar lesions again get your XXXXXXX profile done. As vasculitis sometimes happens, only in XXXXXXX susceptible individuals.

Hope I answered your query

Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor